The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 16, Number 4 (2006), 2195-2214.
The mean, variance and limiting distribution of two statistics sensitive to phylogenetic tree balance
For two decades, the Colless index has been the most frequently used statistic for assessing the balance of phylogenetic trees. In this article, this statistic is studied under the Yule and uniform model of phylogenetic trees. The main tool of analysis is a coupling argument with another well-known index called the Sackin statistic. Asymptotics for the mean, variance and covariance of these two statistics are obtained, as well as their limiting joint distribution for large phylogenies. Under the Yule model, the limiting distribution arises as a solution of a functional fixed point equation. Under the uniform model, the limiting distribution is the Airy distribution. The cornerstone of this study is the fact that the probabilistic models for phylogenetic trees are strongly related to the random permutation and the Catalan models for binary search trees.
Ann. Appl. Probab. Volume 16, Number 4 (2006), 2195-2214.
First available in Project Euclid: 17 January 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Blum, Michael G. B.; François, Olivier; Janson, Svante. The mean, variance and limiting distribution of two statistics sensitive to phylogenetic tree balance. Ann. Appl. Probab. 16 (2006), no. 4, 2195--2214. doi:10.1214/105051606000000547. http://projecteuclid.org/euclid.aoap/1169065221.